Find out more about what opioids are, how they are used, and what you can do to prevent harm from opioid overdose.
Keeping the campus community healthy
Make informed decisions about substance use. If you need support with opioid dependency, education on lower risk opioid use, or resources to cut back or stop using opioids, contact us at 403-210-9355. Our Harm Reduction Support Advisor can help.
What are opioids?
Opioids are a family of prescription and illicit drugs including codeine, heroin, oxycodone, morphine and fentanyl. They’re generally given to manage pain, but are also illicitly used because they cause euphoric feelings.
Opioids like fentanyl can be found as contaminants in illicit substances, increasing the risk of accidental drug poisoning.
Who uses opioids?
People of all demographics are opioid users. Since opioids are effective for pain management, they’re frequently prescribed for chronic and acute pain, or conditions including severe coughs.
If you’re using opioids, there are ways to reduce your risk of drug poisoning.
- Taking the dose recommended by a medical professional is the safest way to use opioids.
- If you or someone you know uses opioids, keep a naloxone kit handy.
- If you’re using opioids purchased illicitly:
- Try to use small doses at a time.
- Use in the presence of people you trust.
- Avoid mixing other drugs or alcohol.
- Consider a supervised consumption site.
Government of Canada, About Opioids
Opioid poisoning can lead to loss of consciousness, breathing difficulty and can be fatal.
Signs and symptoms of a drug poisoning:
- Breathing is slow or not breathing at all
- Nails and/or lips are blue.
- Choking or throwing up.
- Making gurgling sounds.
- Skin is cold, clammy or grey.
- Loss of consciousness.
Alberta Health Services, Drug Safe
What do I do if I think someone is having an opioid poisoning?
If you see a suspected opioid poisoning on campus, call 9-1-1 and then Campus Security at 403-220-5333. They’re trained to respond to situations like this and are able to administer naloxone.
If you’re trained to administer naloxone, and have your kit handy, you can administer naloxone to the person you suspect is having a drug poisoning. Naloxone will not harm them if it turns out they didn’t use opioids. First, call 9-1-1 and then Campus Security, then administer naloxone.
What is naloxone?
Naloxone is the antidote to opioid poisoning. It’s an injectable medication that reverses the effects for 30-60 minutes, allowing the person to breathe normally and regain consciousness while help is on the way.
Who can have a naloxone kit?
Anyone can carry a naloxone kit on their person at any time.
How can I get one?
Naloxone kits are available from Student Wellness Services, where you’ll be trained to recognize and respond to a drug poisoning, and administer naloxone. Call 403-210-9355 to book a training appointment with a registered nurse.
UCalgary Employees call 403-220-2918 to book individual training with a registered nurse in Staff Wellness, or register for ongoing group training.
What is Fentanyl?
Fentanyl is an opioid that is 100 times stronger than its counterparts. It may be prescribed to manage pain, just like other opioids. Fentanyl is also often found mixed in illicit drugs like heroin, and a very small amount can cause drug poisoning.
Who is at risk for Fentanyl poisoning?
Taking your prescription as directed by your doctor is the safest way to use Fentanyl. It’s hard to determine your risk for Fentanyl poisoning if you are using substances, since it’s often unintentionally consumed.Fentanyl can be found in any substance, and risk for a medical emergency is increased when mixed with other central nervous system depressants such as alcohol.
What is the Good Samaritan Drug Overdose Act?
If you see an opioid overdose, call 9-1-1 and stay until help arrives. The Good Samaritan Drug Overdose Act offers some legal protection. If you’ve taken drugs or have some on you when help arrives, the law can protect you.
Government of Canada, Good Samaritan law